Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

On the proper Steenrod homotopy groups, and proper embeddings of planes into $ 3$-manifolds


Authors: Matthew G. Brin and T. L. Thickstun
Journal: Trans. Amer. Math. Soc. 289 (1985), 737-755
MSC: Primary 57N65; Secondary 57N10
MathSciNet review: 784012
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Standard algebraic invariants of proper homotopy type are discussed. These do not naturally fit into long exact sequences. Groups of proper homotopy classes of proper maps of Euclidean spaces and open annuli which do naturally form a long exact sequence are defined, and a diagram relating these groups to the standard algebraic invariants of proper homotopy type is given. The structures defined are used to compare several notions of essentiality for proper maps. Some results and examples are given for proper maps of spaces into manifolds of dimension $ 2$ and $ 3$. These results are used to add information to a theorem of Brown and Feustel about properly embedding planes in $ 3$-manifolds.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N65, 57N10

Retrieve articles in all journals with MSC: 57N65, 57N10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1985-0784012-0
PII: S 0002-9947(1985)0784012-0
Keywords: Proper map, proper homotopy type, Steenrod homotopy group, noncompact manifold
Article copyright: © Copyright 1985 American Mathematical Society